Georgia, 2020

Rip Current in Georgia, June 1, 2020

June 1, 2020 · NWS CHS · 1 event in 1 county or zone

The combination of long period swell, gusty northeast to east winds, and astronomical influences from the lunar perigee supported a moderate risk of rip currents for the day.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The combination of long period swell, gusty northeast to east winds, and astronomical influences from the lunar perigee supported a moderate risk of rip currents for the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 1, 10:50 AM EST, 20 minutes earlier.

Area forecast discussion, Jun 1, 10:50 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1150 AM EDT Mon Jun 1 2020

.SYNOPSIS...
High pressure will extend across the region this week, before a
cold front approaches the area this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: Very few changes were needed for the noon
update. The forecast is on track.

Tonight: High pressure centered near Cape Hatteras will drift
south, and the resulting pressure gradient will slacken,
allowing for winds to go light or calm many areas. Under
clear/mostly clear skies and with low dew points, temps will get
down into the upper 50s and lower 60s many places inland from
US-17. Given just enough winds along the coast, lows there will
be closer to 70F.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Surface high pressure over the Atlantic will extend across the area
Tuesday and Wednesday. Dry weather is expected with drier air in the
mid levels and capping noted in model soundings. Temperatures will
be a few degrees below normal on Tuesday then will moderate for
Wednesday.

Mid level ridge will weaken and shift to the east on Thursday in
response to troughing and shortwave energy moving into the region.
This will set up a feed of moisture from the Gulf, and PWats will
surge to near 2 inches. Models have come into better agreement
showing precip spreading into the southeast Georgia coast with a
weak boundary/convergent zone. PoPs have been increased across these
locations. At this time, northern zones look to remain dry through
00z Friday. Highs will peak a couple degrees below normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
The pattern will become a bit more unsettled late week into the
weekend. Models hint at a weak wave of low pressure and a slug of
moisture lifting up the coast Thursday night into Friday. A cold
front will then slowly approach from the northwest on Saturday,
before pushing into the area on Sunday. Plenty of moisture and
convergence along the front/trough axis will maintain mention of
showers and thunderstorms. Rain chances will peak during the day
when instability is maximized. Temperatures will be near or slightly
above normal.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
VFR at both KCHS and KSAV through 02/18z.

Extended Aviation Outlook: VFR. Brief flight restrictions possible
in showers/thunderstorms late week.

&&

.MARINE...
This Afternoon: Extended the Small Craft Advisory for the
Charleston County waters until 5 PM as the latest observations
still suggest winds are gusting near 25 kt with very choppy
conditions. Winds are expected to diminish through the
afternoon, so the advisory may be cancelled here prior to 5 PM.
No changes were made to the other marine areas.

Tonight: High pressure covers the entire coastal waters as it
settles in from the north. Winds and seas will drop as a result.
The only remaining Small Craft Advisory will be for the outer
Georgia waters.

Tuesday through Saturday: High pressure will settle into the
Atlantic this week. Southeast winds early on Tuesday will become
predominantly south to southwest for the remainder of the week.
Winds and seas are expected to remain below Small Craft Advisory
criteria, however there could be a brief window Wednesday where
conditions will come close across the Charleston county waters.

Rip Currents: The combination of a 3 ft, 8 second period swell,
gusty northeast to east winds along the beaches and some
influence from the lunar perigee will support a moderate risk
for rip currents today. Diminishing wind and swell will support
a low risk for Tuesday.

&&

.TIDES/COASTAL FLOODING...
The upcoming lunar perigee and full moon will result in
elevated tide cycles this week. Minor coastal flooding will be
possible during the evening high tides, mainly along the South
Carolina coast, and most likely starting with the Tuesday or
Wednesday evening high tide.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for AMZ350-
     352-354.
     Small Craft Advisory until 5 AM EDT Tuesday for AMZ374.

&&
Hazardous weather outlook, Jun 1, 2:51 AM EST, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
351 AM EDT Mon Jun 1 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-020800-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
351 AM EDT Mon Jun 1 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ051-020800-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Coastal Jasper-
351 AM EDT Mon Jun 1 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ048>050-020800-
Beaufort-Coastal Colleton-Charleston-
351 AM EDT Mon Jun 1 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Coastal Flooding: Minor coastal flooding is possible with the
evening high tides into late week. Coastal Flood Advisories could be
needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
June 1, 11:10 AM EST to 2:25 PM EST
Where
Coastal Chatham forecast zone
Reported by
Lifeguard

Tybee Island lifeguards reported numerous moderate to strong rip currents along the entire length of Tybee Island Beach, some of which were the largest they have experienced in years. At least 7 people had been rescued during the day.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897659.